Pennsylvania, 2010

Flash Flood in Pennsylvania, June 13, 2010

June 13, 2010 · NWS BGM · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across northeast Pennsylvania in the vicinity of a stalled frontal boundary. With a very moist air mass in place across the region, the storms that developed produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Scattered showers and thunderstorms developed across northeast Pennsylvania in the vicinity of a stalled frontal boundary. With a very moist air mass in place across the region, the storms that developed produced very heavy rainfall. Rainfall amounts of 2 to 4 inches occurred in a 2 hour time period over the Scranton area. This intense rainfall resulted in flash flooding. The west and south side of Scranton were the hardest hit areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 13, 12:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 13, 12:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
154 PM EDT SUN JUN 13 2010

.SYNOPSIS...
SCATTERED AREAS OF SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS
THE REGION THIS MORNING AS AS WEAK UPPER LEVEL DISTURBANCE PASSES.
SHOWERS SHOULD BE ON THE DECREASE FROM NORTH TO SOUTH LATER THIS
AFTERNOON AS A STALLED FRONTAL BOUNDARY BEGINS TO MOVING SOUTH AND
THE UPPER DISTURBANCE EXITS TO THE EAST. A STRONG COLD FRONT WILL
MOVE THROUGH THE AREA ON MONDAY WHICH WILL LEAD TO THE NEXT
CHANCE FOR SCATTERED SHOWERS ACROSS THE REGION. HIGH PRESSURE WILL
THEN MOVE INTO THE AREA BY TUESDAY WHICH WILL PROVIDE FOR DRY
CONDITIONS THROUGH MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED AS OF 1025 AM... WV IMAGERY AND RUC ANALYSIS FIELDS
INDICATE A MINOR 500 MB S/WV TROF WAS APPROACHING WESTERN NY AS
DENOTED BY ELONGATED VORTICITY AXIS. SHOWERS AND EMBEDDED HEAVY
RAIN PRODUCING THUNDERSTORMS HAVE BEEN INCREASING IN
COVERAGE...MAINLY ALONG THE SFC-850 MB FRONTAL SYSTEM DRAPED OVER
NEPA AND THE SRN TIER NY. GIVEN THE INCREASE IN COVERAGE OF
PRECIP...HAVE UPPED RAIN CHANCES TO LIKELY THROUGH THE EARLY TO
MID AFTERNOON UNTIL THE UPR WAVE PASSES AND FORCES THE FRONTAL
SYSTEMS A LITTLE FURTHER SOUTH. WILL MAINTAIN SCT POPS THROUGH THE
LATE AFTERNOON AND EVENING BEHIND THE WAVE ALONG THE SYNOPTIC
BOUNDARIES.

HEAVY RAIN AGAIN LOOKS TO BE THE MAIN THREAT WITH POTENTIAL FOR
TRAINING CELLS IN SOME AREAS. THIS OCCURRED EARLIER THIS
MORNING...BUT FLOW HAS RECENTLY INCREASED AND STARTED MOVING
CELLS ALONG BETTER.

TEMPERATURES ARE ALSO TRICKY TODAY WITH CLOUDS AND COOLER AIR
NORTH...ALONG WITH INTERVALS OF SUN IN THE WARM AIRMASS SOUTH OF
THE WARM FRONT. WE SHOULD AGAIN SEE A WIDE RANGE OF MAX TEMPS
TODAY...BUT GIVE A LITTLE BIT MORE CLOUDS ALONG OUR SOUTHERN
PERIPHERY...PROBABLY NOT AS EXTREME AS YESTERDAY. FOR NOW...OUR
CURRENT TEMP FORECAST GRADIENTS LOOK GOOD AND WILL MONITOR.

PREVIOUS DISCUSSION...
BY TONIGHT...ANY LINGERING AFTERNOON SHWRS/ISO STORMS
ACROSS NORTHEAST PA WILL QUICKLY COME TO AN END WITH LOSS OF
DAYTIME HEATING. MODELS INDICATE WEAK UPPER RIDGING WORKING OVER
THE NORTHERN PERIPHERY OF SAID UPPER HIGH WHICH SHOULD RESULT IN
MOSTLY DRY CONDITIONS AREA WIDE. FORECAST SOUNDINGS FROM ACROSS
THE AREA SUGGEST LOW-LEVEL MOISTURE WILL REMAIN TRAPPED BELOW A
SUBSIDENCE INVERSION WHICH SHOULD LEAD TO CONTINUED CLOUDINESS AND
WARM OVERNIGHT LOWS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
NEXT ITEM OF CONCERN CONTINUES TO BE APPROACHING COLD FRONT MONDAY
MORNING. BOTH THE GFS/WRF HAVE COME IN SHOWING A WEAK SFC LOW
WORKING THROUGH THE NORTHERN OHIO VLY MON MORNING. SOUTHERLY FLOW
AHEAD OF THIS FEATURE WILL ATTEMPT TO LIFT THE DEPARTED FRONT TO
OUR SOUTH BACK AS A WARM FRONT...HOWEVER MODELS SUGGEST THAT
BOUNDARY WILL CURVE SOUTHEAST BEFORE EXTENDING BACK INTO OUR CWA.
THAT SAID...MAIN COLD FRONT ACROSS SOUTHERN CANADA WILL BEGIN
WORKING INTO OUR AREA MON MORNING AS A CLOSED LOW WORKS THROUGH
NORTHERN QUEBEC. MID-LEVEL SHORTWAVE ENERGY ROTATING ALONG THE
SOUTHERN PERIPHERY OF UPPER LOW IN CONJUNCTION WITH LIFT GENERATED
BY THE SOUTHWARD MIGRATING COLD FRONT SHOULD GET SCT SHWRS GOING
ACROSS THE AREA AS SFC BOUNDARY WORKS SOUTH. FORECAST MODELS INDICATE
LITTLE TO NO CAPE AVAILABLE AS ALL INSTABILITY SHOULD BE SOUTH OF
FRONT ACROSS THE OHIO VLY. THAT SAID...HAVE MAINTAINED CHANCE POPS
ACROSS THE AREA WITH ACTIVITY GRADUALLY COMING TO AN END FROM
NORTH TO SOUTH DURING THE AFTERNOON.

AFTER THE FRONT CLEARS THE AREA...HIGH PRESSURE WILL EXTEND
SOUTHEAST INTO THE AREA FROM NORTH-CENTRAL ONTARIO. THIS WILL LEAD
TO CLEARING SKIES AND WEAK WINDS. THIS FACTORS COMBINED WITH A
DRIER AIRMASS WILL ALLOW TEMPS TO COOL RATHER SIGNIFICANTLY AS
COMPARED TO RECENT NIGHTS. MOS GUIDANCE CONTINUES TO COME IN
COOLER AND COOLER WITH UPPER 40S SUGGESTED FOR THE TRADITIONAL
COOL SPOTS. IN LIGHT OF THIS...HAVE TRIMMED TEMPS SEVERAL DEGREES
OFF TUE MORNING LOWS AS SFC RIDGE AXIS WILL EXTEND RIGHT INTO OUR
AREA. HIGH PRESSURE TO REMAIN IN CONTROL ON TUE WITH INCREASING
CLOUDS THEN EXPECTED EARLY WED AS NEXT WEATHER DISTURBANCE ACROSS
THE MIDWEST ATTEMPTS TO LIFT A WARM FRONT NORTH TOWARDS OUR AREA
ONCE AGAIN.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPDATED AT 3 AM... NO CHANGES TO CURRENT FORECAST THIS PERIOD.

THE START OF THIS TIME FRAME SHOULD BE QUIET...WITH HIGH PRESSURE
MOVING OFF THE COAST TUE NIGHT. ON WED INTO THU...OUR NEXT SURFACE
WAVE...WITH AN INITIAL WARM FRONT...FOLLOWED BY A COLD
FROPA...SHOULD IMPACT THE REGION. PLENTY OF TIMING DIFFERENCES
AMONGST OUR SUITE OF MODELS...BUT THE GENERAL IDEA OF CONVECTIVE
DEVELOPMENT IS AGREED UPON THESE DAYS.

THU NIGHT AND FRI LOOK DRY...WITH HIGH PRESSURE SLIDING ACROSS
NY/PA. BY NEXT WEEKEND...ANOTHER WARM FRONT MAY APPROACH FROM THE
SOUTHWEST...BRINGING OUR NEXT SHOT AT SHOWERS/THUNDERSTORMS.

TEMPS SHOULD BE SEASONABLE MUCH OF THIS PERIOD...WITH HIGHS IN THE
70S TO LOWER 80S. DEPENDING ON THE SPEED OF THE WARM FRONT BY
SAT...BUILDING UPPER-LEVEL HEIGHTS COULD BRING TEMPS WELL INTO
THE 80S.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WIDESPREAD MVFR CIGS THIS AFTN. MAY IMPROVE SLIGHTLY LATE
TODAY...BEFORE IFR/LIFR CIGS/VSBYS BECOME LIKELY OVERNIGHT. THE
TWO EXCEPTIONS ARE KAVP AND KITH WHERE FOG AND THUNDERSTORMS ARE
PRODUCING LOWER CIGS AND VSBYS. AS FAR AS KAVP GOES...ANY
PRECIPITATION THIS AFTERNOON WILL CONTINUE FOR THE NEXT FEW
HOURS. AFTER THAT TIME SHOWERS WILL GRADUALLY DIMINISH. THE OTHER
TERMINAL OF CONCERN IS KITH WHERE FOG HAS MOVED IN OFF CAYUGA
LAKE ON A 300 DEGREE FLOW. THE FOG SHOULD PERSIST WITH VLIFR
CIGS/VSBYS THE NEXT FEW HOURS WITH OUR WIND DIRECTION REMAINING
STEADY. EVENTUALLY TOWARD 21Z THE WINDS SHOULD VEER TOWARD 320
DEGREES AND THE FOG SHOULD BEGIN TO LIFT.

TONIGHT...MOST MODEL GUIDANCE IS SHOWING THAT LOWER CLOUDS WILL
RE-DEVELOP WITH TIME. AS A RESULT...WE BROUGHT IFR INTO THE REGION
AGAIN FOR MUCH OF THE AREA...ESPECIALLY AFTER 06Z. RESTRICTIONS
MAY BE MORE A RESULT OF CEILINGS THAN VSBYS...BUT AGAIN LATER
SHIFTS WILL NEED TO FINE TUNE.

OUTLOOK...

MON...MORNING RESTRICTIONS POSSIBLE...WITH MAINLY VFR IN THE AFTN.

TUE...MOSTLY VFR. COULD BE SOME IFR/MVFR MORNING FOG.

WED AND THU...POSSIBLE RESTRICTIONS FOR SHOWERS/THUNDERSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...CMG
NEAR TERM...CMG/JAB
SHORT TERM...CMG
LONG TERM...MLJ/TAC
AVIATION...HEDEN/MLJ
Hazardous weather outlook, Jun 13, 7:31 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
831 AM EDT SUN JUN 13 2010

NYZ009-015>018-036-037-044>046-141245-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
831 AM EDT SUN JUN 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

NYZ022>025-055>057-062-PAZ038>040-043-044-047-048-072-141245-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BROOME-DELAWARE-SULLIVAN-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
831 AM EDT SUN JUN 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED...SLOW MOVING THUNDERSTORMS ARE EXPECTED OVER THE REGION
TODAY. LOCALLY HEAVY RAINFALL WITHIN THUNDERSTORMS WILL BE
POSSIBLE WHICH COULD LEAD TO URBAN AND SMALL STREAM
FLOODING...ESPECIALLY FOR ANY LOCATIONS THAT EXPERIENCE REPEAT
THUNDERSTORMS OVER THE SAME AREA. ANY THUNDERSTORM ACTIVITY WILL
BE ENDING EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO REPORT HEAVY RAINFALL AMOUNTS.

JAB

In the hours before

Special weather statement, Jun 13, 10:06 AM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1106 AM EDT SUN JUN 13 2010

PAZ039-131600-
SUSQUEHANNA PA-
1106 AM EDT SUN JUN 13 2010

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SUSQUEHANNA COUNTY...

* AT 1105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FRIENDSVILLE...AND
  MOVING SOUTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MONTROSE AND SOUTH MONTROSE AT 1125 AM EDT...
  DIMOCK AT 1130 AM EDT...
  NEW MILFORD AT 1135 AM EDT...
  ALFORD AT 1140 AM EDT...
  HARFORD AND HOP BOTTOM AT 1150 AM EDT...
  WEST LENOX AND JACKSON AT 1155 AM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4181 7552 4164 7571 4174 7592 4188 7610
      4199 7596

JAB
Special weather statement, Jun 13, 10:58 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1158 AM EDT SUN JUN 13 2010

PAZ039-040-043-044-072-131700-
LACKAWANNA PA-SUSQUEHANNA PA-WAYNE PA-WYOMING PA-
1158 AM EDT SUN JUN 13 2010

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN WYOMING...
NORTHERN LACKAWANNA...SOUTHEASTERN SUSQUEHANNA AND WEST CENTRAL WAYNE
COUNTIES...

* AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HOP BOTTOM...AND
  MOVING SOUTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LENOXVILLE AND LAKE SHERIDAN AT 1205 PM EDT...
  MARSHBROOK AND ROYAL AT 1210 PM EDT...
  CLIFFORD AND WALLSVILLE AT 1215 PM EDT...
  EAST BENTON AND CRAIG AT 1220 PM EDT...
  TOMPKINSVILLE AND RICHMONDALE AT 1225 PM EDT...
  CLARKS GREEN AND ALDENVILLE AT 1230 PM EDT...
  MAYFIELD AND CARBONDALE AT 1235 PM EDT...
  JERMYN AND ARCHBALD AT 1240 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. GUSTY
WINDS UP TO 40 MPH ARE ALSO POSSIBLE.

LAT...LON 4171 7538 4153 7532 4137 7561 4172 7586
      4183 7565

JAB
Special weather statement, Jun 13, 11:20 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1220 PM EDT SUN JUN 13 2010

PAZ043-044-047-131715-
LACKAWANNA PA-LUZERNE PA-WYOMING PA-
1220 PM EDT SUN JUN 13 2010

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WYOMING...
NORTHEASTERN LUZERNE AND WEST CENTRAL LACKAWANNA COUNTIES...

* AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS UP TO
  40 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  OSTERHOUT...AND MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GLENBURN AT 1230 PM EDT...
  RANSOM AT 1240 PM EDT...
  HARDING AND CARVERTON AT 1245 PM EDT...
  EXETER AT 1250 PM EDT...
  OLD FORGE AND TAYLOR AT 1255 PM EDT...
  OAKHILL AND MOOSIC AT 100 PM EDT...
  GLENDALE AND DUPONT AT 105 PM EDT...

LAT...LON 4135 7555 4124 7576 4150 7598 4158 7583

JAB
Local storm report, Jun 13, 1:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
232 PM EDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      SCRANTON                41.40N 75.67W
06/13/2010                   LACKAWANNA         PA   LAW ENFORCEMENT

            SCRANTON PD RELAYED THAT BROADWAY ST. IS CLOSED WITH
            STRANDED CARS. WATER IS UP TO THE WINDOWS ON THE CARS.
            7TH AVENUE NEAR SCRANTON HS IS ALSO CLOSED DUE TO HIGH
            WATER.

&&

HEDEN

The radar

The Binghamton radar (KBGM), 93 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lackawanna

When
June 13, 2:00 PM EST to 6:00 PM EST
Where
Lackawanna County, 1.38 mi S of Scranton to 2.14 mi SW of West Scranton
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.400, -75.670

Heavy rain caused flash flooding in the Scranton area. Rainfall amounts of 2 to 4 inches fell in a two hour period of time, with the west and south-side of Scranton hardest hit. Numerous locations in Scranton were closed due to high water. Some cars had water up to the windows. Locations where cars were stranded due to high water included the intersection of Luzerne Street and Meridian Avenue, South Wyoming Avenue, Birney Avenue and Hickory Street. Large rocks and debris were reported on Molltke Avenue. A couple of homes had water up to the first floor level on Railroad Avenue.

Flooding was not limited to the city of Scranton. A car was also swamped in the Borough of Taylor along Union Street. Saint John's Creek in Old Forge flooded a city park and a portion of Sibley Avenue where the occupants of a vehicle had to be rescued by boat. Rocks and debris were washed onto portions of Creek Road in Ransom Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237026.